Arizona, 2009

Damaging Winds and Lightning Strike in Arizona, July 20, 2009

July 20, 2009 · NWS PSR · 4 events in 1 county or zone

Winds associated with thunderstorms caused areas of blowing dust along with spotty minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Winds associated with thunderstorms caused areas of blowing dust along with spotty minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 20, 3:00 PM MST, 2 hours earlier.

Area forecast discussion, Jul 20, 3:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST MON JUL 20 2009

.UPDATE...
LOOKS LIKE COLD POOL IS GETTING BETTER ORGANIZED COMING OUT OF
SOUTHERN NEVADA AT THE MOMENT. BULLHEAD CITY ASOS RECENTLY REPORTED
A GUST TO 46KTS AND KESX RADAR DATA INDICATE THE COLD POOL/OUTFLOW
BOUNDARY IS FAIRLY DEEP...UP TO 8KFT. INCREASED POPS FOR NE
RIVERSIDE AND NRN LA PAZ COUNTIES FROM 00Z-06Z BASED ON THE CURRENT
SPEED AND INTENSITY OF THE OUTFLOW BOUNDARY. UPDATED ZONES AND GRIDS
SENT.

&&

.SYNOPSIS...
A LARGE HIGH PRESSURE SYSTEM WILL REMAIN OVER THE SOUTHWESTERN
STATES THIS WEEK...ALLOWING TEMPERATURES TO STAY WELL ABOVE NORMAL.
TOGETHER WITH SUFFICIENT MOISTURE...THERE WILL BE A SLIGHT CHANCE OF
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE
WEEK. THE BEST CHANCE FOR SHOWERS WILL REMAIN OVER THE HIGHER
TERRAIN OF SOUTH-CENTRAL ARIZONA.

&&

.DISCUSSION...
VERY ACTIVE AFTERNOON UNDERWAY ACROSS SRN NV AND NRN AZ. THIS
ACTIVITY IS A RESULT OF AN INCREASE IN BL MOISTURE AS WELL AS
SUPPORT FROM DIFLUENT FLOW ALOFT AHEAD OF A POTENTIAL VORTICITY MAX.
STORM MOTION IS TAKING THIS ACTIVITY TO THE SE BUT PROPAGATION
VECTORS ARE TO THE S-SW. SFC DEW POINTS ARE MIXING OUT ACROSS THE
LOWER DESERTS TO THE MID 50S TO MID 60S.

NRN AZ STORMS WILL CONTINUE TO ROTATE AROUND THE NE PERIPHERY OF THE
H5 ANTICYCLONE...CARRYING RIGHT INTO SRN GILA AND FAR NE MARICOPA
COUNTIES. LOCAL HIGH RESOLUTION WRF CONTINUES TO INDICATE A STRONG
OUTFLOW BOUNDARY WILL PUSH INTO THE PHX AREA LATE THIS
AFTERNOON/EARLY EVENING HOURS. WITH CAPE VALUES ON THE ORDER OF
1000-1500 J/G IT SHOULD BE EASY FOR CONVECTION TO GENERATE OFF THE
OUTFLOW. COULD GET SOME ADDITIONAL SUPPORT FROM THE SE IF PIMA
COUNTY STORMS CAN GET GOING A BIT MORE THE NEXT FEW HOURS AND SEND
ANOTHER BOUNDARY UP FROM THE S. REGARDLESS APPEARS THAT ENOUGH
PIECES ARE IN PLACE TO HIGHLIGHT STORM POTENTIAL IN THE PHX AREA AND
HAVE DONE SO WITH THE LATEST GRIDS. WITH THIS MUCH CAPE AND STILL A
DEEPLY MIXED BOUNDARY LAYER THERE WILL BE AN ENHANCED THREAT OF SVR
WINDS/DOWNBURSTS.

SOMETHING ELSE TO KEEP AN EYE ON WILL BE THE CONVECTION NEAR THE FAR
SRN TIP OF NV...OUTSIDE CHANCE THAT ACTIVITY COULD CONTINUE DOWN THE
CO RIVER AND IMPACT THE BLYTHE AREA AND POINTS TO THE SOUTH /YUMA
EVEN/.

FOR TUESDAY...POT VORT MAX WILL BE MOVING ACROSS NRN AZ WHICH SHOULD
RESULT IN ADDITIONAL CONVECTIVE ACTIVITY ACROSS THE RIM. STEERING
FLOW WILL HAVE A N COMPONENT AND WE/LL STILL BE UNSTABLE ACROSS THE
S-CNTRL DESERTS AND THEREFORE WE/LL GO WITH ABOVE CLIMO CHANCES FOR
PRECIP TOMORROW.

WEDNESDAY AND BEYOND...HARD TO PICK ANYTHING OUT AT THIS POINT THAT
WOULD INDICATE A SIGNIFICANT STORM EVENT. H5 ANTI-CYCLONE WILL SWING
NORTHWARD WHICH WILL BRING MORE OF AN ELY FLOW ACROSS OUR CWA AND
SRN AZ. GFS AND ECMWF DIFFER GREATLY ON THE AMOUNT OF BL MOISTURE
THAT WILL BE AVAILABLE THROUGH THE WEEKEND. PREFER THE GFS AT THIS
POINT AS THE ECMWF IS EXCEPTIONALLY WET AND HAS TENDED TO HAVE THIS
BIAS FOR A LITTLE WHILE NOW. POPS ARE FAIRLY NEAR CLIMO FROM
WEDNESDAY ON OUT. TEMPERATURES WILL HAVE A VERY SLIGHT DOWNWARD
TREND THROUGH THE PERIOD...WHICH WILL KEEP THE HEAT WARNINGS AT BAY
FOR NOW.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...THUNDERSTORMS
DEVELOPED EARLY OVER NORTHERN ARIZONA...ASSOCIATED WITH DISTURBANCES
ROTATING AROUND THE HIGH. SOUNDINGS REFLECT INCREASED MOISTURE OVER
THE WHOLE REGION ALONG WITH GREATER INSTABILITY...LESS SO OVER
SOUTHEAST ARIZONA. ANTICIPATING GREATER THUNDERSTORM COVERAGE LATER
THIS AFTERNOON AND EVENING COMPARED TO YESTERDAY. THUS INTRODUCED
VCTS IN THE TAFS TO REFLECT STORM DEVELOPMENT OVER THE PHOENIX METRO
AREA. MAIN WINDOW FOR THIS IS 02Z-07Z. NOT CONFIDENT ENOUGH AT THIS
POINT TO GO WITH TEMPO GROUPS FOR TSTMS...LET ALONE PREVAILING
CONDITIONS. APART FROM THUNDERSTORMS...WESTERLY SURFACE WINDS WILL
PREVAIL THROUGH 06Z.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...ANTICIPATE STORMS DEVELOPING ONCE AGAIN ALONG THE NORTHERN
BAJA MEXICO MOUNTAINS...WITH POTENTIAL TO AFFECT KIPL...AND OVER LA
PAZ COUNTY...POTENTIALLY AFFECTING KBLH. STORMS OVER MOHAVE COUNTY
AND SAN BERNARDINO COULD POSSIBLY PROPAGATE SOUTHWARD INTO EASTERN
RIVERSIDE AND LA PAZ COUNTY AFTER 00Z. CONFIDENCE IN STORMS
OCCURRING DIRECTLY OVER THE TAF SITES IS TOO LOW AT THIS POINT TO
INSERT TEMPO GROUPS...LET ALONE PREVAILING. OUTFLOW WINDS FROM
DISTANT STORMS ARE QUITE POSSIBLE THOUGH. ANTICIPATE MAIN WINDOW OF
STORM POTENTIAL TO BE 23Z-05Z.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
GENERAL TRENDS INDICATE THAT TEMPERATURES WILL DECREASE THIS WEEK
WITH AN INCREASE IN MOISTURE BY LATE IN THE WEEK. WITH THE RIDGE IN
CLOSE PROXIMITY...WINDS WILL ALSO NOT BE MUCH OF A THREAT...EXCEPT
IN THE VICINITY OF THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST MONDAY FOR
     AZZ020>023-025>028.

CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY FOR
     CAZ031>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...INIGUEZ
AVIATION...AJ
FIRE WEATHER...HIRSCH
Hazardous weather outlook, Jul 20, 5:35 AM MST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
535 AM MST MON JUL 20 2009

AZZ021>023-026>028-210300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
535 AM MST MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM.

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS...HEAVY
RAINFALL AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG
WINDS...HEAVY RAINFALL AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ031>033-210300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
535 AM MST MON JUL 20 2009 /535 AM PDT MON JUL 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ030-210300-
JOSHUA TREE NATIONAL PARK-
535 AM PDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO WEATHER HAZARDS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ024-210300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
535 AM MST MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS...HEAVY
RAINFALL AND DEADLY LIGHTNING.

DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG
WINDS...HEAVY RAINFALL AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Phoenix radar (KIWA), 59 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 20, 5:00 PM MST
Where
Maricopa County, 15 mi NNE of Fountain Hills to 14 mi N of Fountain Hills
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.821, -111.620

Peak winds reached 62 mph at Bartlett Dam.

Thunderstorm Wind, Maricopa

When
July 20, 6:43 PM MST to 7:00 PM MST
Where
Maricopa County, 2.41 mi WSW of Mc Queen to 1.68 mi ENE of Germann
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.390, -111.870

Trees were blown down in Queen Creek and winds were estimated at 60 mph at Southern and Dobson in Mesa. Other areas of the East Valley experieced strong and gusty winds. In addition, winds reached 55 mph at Sky Harbor airport at 6:40 PM.

Lightning, Maricopa

When
July 20, 6:49 PM MST
Where
Maricopa County, 1.64 mi ESE of (Phx)sky Harbor Arpt
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
33.422, -111.993

Transformer fire possibly started by lightning strike.

Thunderstorm Wind, Maricopa

When
July 20, 7:15 PM MST
Where
Maricopa County, 2 mi SE of (Chd)williams Afb to 0.37 mi WSW of Queen Creek
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.279, -111.645

Winds measured at Ocotillo and Ellsworth. Winds at Gateway airport reached 52 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174516, 174512, 174514, 174515.